Vermont, 2008

Strong Wind in Vermont, March 5, 2008

March 5, 2008 · NWS BTV · 6 events in 6 counties and zones

A powerful winter storm moved from the lower Mississippi River Valley on the morning of March 4th, into the Ohio River Valley during the night and then across New England on the 5th. Strong winds associated with this storm gusted to near 50 mph in portions of western Vermont, especially along the western slopes of the Green Mountains, and combined with accumulated ice on trees that resulted in…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A powerful winter storm moved from the lower Mississippi River Valley on the morning of March 4th, into the Ohio River Valley during the night and then across New England on the 5th.

Strong winds associated with this storm gusted to near 50 mph in portions of western Vermont, especially along the western slopes of the Green Mountains, and combined with accumulated ice on trees that resulted in scattered downed tree branches, limbs and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Mar 5, 6:37 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 5, 6:37 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
637 AM EST WED MAR 5 2008

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS VERMONT BY MIDDAY AND THEN TO MAINE
BY THIS EVENING. A WINTRY MIX OF PRECIPITATION THIS MORNING WILL
CHANGE TO RAIN FROM SOUTH TO NORTH THIS MORNING BEFORE TAPERING OFF
TO RAIN AND SNOW SHOWERS THIS AFTERNOON. A WEAK AREA OF HIGH
PRESSURE WILL BRING DRY WEATHER TO THE AREA ON THURSDAY...FOLLOWED
BY ANOTHER STORM SYSTEM FOR FRIDAY NIGHT INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 340 AM EST WEDNESDAY...THIS IS A VERY HAZARDOUS/DANGEROUS
SITUATION DEVELOPING ACROSS NORTHERN NY AND PORTIONS OF CENTRAL AND
NORTHERN VT. ALL UNNECESSARY TRAVEL SHOULD BE CURTAILED UNTIL ROADS
HAVE BEEN TREATED AND LAW ENFORCEMENT AND HIGHWAY OFFICIALS SAY ITS
SAFE TO BE TRAVELING.

AT 06Z...ALL LOOKS MAINLY ACCORDING TO PLAN. SFC LOW BTWN KPIT AND
KCTP WITH GRTST PRS FALLS XTNDG TOWARD KSLK-KBTV. THIS IS W OF
EXPECTATIONS A TAD WHICH HAS SHIFTED HVST QPF JUST W OF CT RVR VLY
FOR THE TIME BEING. SFC TMPS ARD 32F IN SRN VT BUT STL SOME U20S IN
VRY PROTECTED VLYS WHERE CRNT ADVISORIES ARE IN EFFECT AND GIVEN RDR
TRENDS...SFC TRACK FURTHER W...SEE TMPS CLIMBING ABV FRZG AND JUST
RAIN...SO ADVISORIES HV BEEN CXLD. MEANWHILE...VRY STG LLVL JET WITH
ESE COMPONENT AND PSBL FINE-LINE SCENARIO UPSTREAM ACRS NJ/PA/NYC
CUD PSBLY YIELD G45KTS+...THUS WND ADV FOR RUT/ADDISON CTYS.

OTHERWISE...BRF SHOT OF SN/+SN HAS ALRDY CHANGED TO PL/+PL/FZRA UP
TO KSLK/KBTV/KMPV AND MAINLY FZRA BACK TOWARD NRN RUT/WINDSOR CTYS.
STG WAA AT H8-H7 WITH 60+ KTS LLVL JET ACCNTG FOR RPD CHGOVR WHICH
WL CONT N INTO ST LWRNC VLY BFR DAYBREAK. IN THE MEANTIME...STG NE
WNDS G35KTS WITH +SN/+PL AND BLSN CREATING VRY DANGEROUS CONDS IN
ST LAWRNC VLY.

COLD...DRY AIR SLOWLY ADVECTED INTO NRN NY/CHMPL VLY AND LESSER
EXTENT NC-NE VT TUE AND WE/RE SEEING WHERE IT LAYS LOW AND COLD ACRS
NRN NY AND ALG CNDN BDR OF CHMPL VLY WITH TMPS IN L20S AND BRISK ENE
WNDS OF 15-35KTS.

WTR VPR...IR IMAGERY AND COMPOSITE RDRS SHWG TREMENDOUS MOISTURE
ADVECTING DUE N INTO NRN NY WITH MDL QPF OF 0.5-1 JUST BTWN 06-12Z
AND THIS WL BE PRIMARILY FZRA/PL WITH SOME SN/PL ALG IMMEDIATE INTL
BDR IN NRN NY. SFC LOW BY 12Z ARD KUCA VCNTY WITH STG WAA LKLY TO
BRG
SFC TMPS AOA 32F TO ADRNDK BDR...SRN/CENT CHMPL VLY AND PTNS OF CENT
CT RVR VLY AND AS SFC LOW PROGRESSES ENE THE WARM TONGUE WL CONT
THIS TREND N AND E BUT INTL BDR WITH NY SHLD STAY ALL FZRA/PL.

BY AFTN...PCPN BCMS MORE SHOWERY IN NATURE ENDING SW TO NE WITH CAA
ARRIVING FM NW TO SE TO CHG WHATEVER MIXED/LIQUID PCPN TO SCT -SHSN.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 340 AM EST WEDNESDAY...BROAD CYCLONIC FLOW WL CONT ACRS FA
WITH A WEAK EMBEDDED S/W TRVLG ACRS GRT LAKES WRN FA BUT LIMITED
MOIST AVBL. AT THE SFC...WEAK RDG MVG ACRS FA THU...THUS SOME CLDS
WITH S/W PSG AND PSBLY SLGT CHC ADRNDK FLURRY.

IN THE MEANTIME...STG DIGGING FOUR CORNERS S/W AND NRN STREAM WL
BEGIN TO SHW SIGNS OF AN EVENTUAL FULL LATTITUDE TROF WITH A SFC LOW
COMING OUT OF THE GULF OF MEXICO FRI-FRI AFTN AND MVG ALG/INLAND
EASTERN SEABOARD FRI NGT AND ACRS NE CORRIDOR SAT.

THERE HAS BEEN SOME DFRNCS BTWN ALL MDLS AND TRENDS WITH MON NGT/TUE
ERLY AM TRENDS OF ECMWF/GFS TRACKING W ACRS NY WITH TUE TRENDS BY
SAME MDLS ACRS OR JUST S OF SNE.

IN ANY EVENT...PCPN LOOKS TO ARRIVE FM SW TO NE ENTERING SRN FA
ARD/AFT 18Z WITH SFC TMPS M-U30S BUT SFC TD IN 20S...THUS SOME
INITIAL COOLING TO WET BULB AS WAS THE CASE TUE ACRS FA WL MEAN
ANY INITIAL -RA/-SN CHANGING TO WET SNOW.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 340 AM EST WEDNESDAY...BY FRIDAY NIGHT INCLEMENT WX CONDS
RETURN IN EARNEST AS DEEPENING LOW PRESSURE LIFTS NORTHEASTWARD FROM
THE NRN GULF COAST STATES. CONSIDERABLE DIFFERENCES REMAIN BETWEEN
OPERATIONAL SOLNS...WITH EURO/NAM CAMP SHOWING A MILDER TRACK
FURTHER WEST...WHILE GFS AND ITS MEAN ENSEMBLE SOLN OFFERS A COLDER
TRACK ACROSS CAPE COD BY SATURDAY MORNING. THIS MORNINGS CANADIAN
GLOBAL IS A NICE COMPROMISE...AND WILL LEAN TOWARDS THIS SCENARIO
ATTM. THIS WOULD BRING INCREASING CHCS OF SN TO THE REGION FRIDAY
NIGHT...WITH A TRANSITION TO RA/SN SOUTH DURING SAT AS SFC CENTER
NEARS. WHAT APPEARS MORE CERTAIN IS THAT VERY STRONG BAROCLINICITY
WILL BE PRESENT...WITH VERY MILD AIR STREAMING NORTHWARD ON THE WARM
SIDE OF THIS SYSTEM. DUE TO SUCH UNCERTAINTY...HAVE LEANED TOWARDS A
SN OR RA/SN SCENARIO ATTM.

THEREAFTER...LINGERING SHSN TO TAPER OFF LATER SAT EVENING AS SYSTEM
PULLS AWAY INTO NERN CANADA. THEN IMPROVING CONDS BY SUN AS MEAN
HIGH PRESSURE BUILDS ACROSS NERN CONUS. FAIR AND MAINLY DRY ON
MONDAY...THEN SCT SHSN AND/OR SHRASN BY TUE AS FRONTAL SYSTEM
APPROACHES FROM THE NORTHWEST.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
12Z WEDNESDAY THROUGH THURSDAY...VARIETY OF CIGS/VSBYS EXPECTED
ACROSS THE AREA OVER THE NEXT 6 TO 9 HRS THOUGH WIDESPREAD WINTRY
PCPN EXPECTED ALL AREAS AS LOW PRESSURE TRACKS ACROSS NRN NY TODAY.
AMPLE WARMING ALOFT SHOULD ALLOW PCPN TO FALL MAINLY AS SN/PL ACROSS
THE FAR NRN SLV...WITH FZRA THE PRIMARY THREAT ACROSS THE
DACKS/CENTRAL VT. MAINLY RA OR SHRAS EXPECTED ACROSS SRN VT. OTHER
CONCERN WILL BE WIND WHERE GUSTS TO 40KT FROM THE NORTHEAST ACROSS
THE NRN SLV...AND SERLY GUSTS TO 50 KTS POSSBL ALONG WRN SLOPES OF
SRN GREENS EXPECTED THROUGH LATE MORNING BEFORE SUBSIDING.
THEREAFTER...ANY LINGERING -SHSN/SHRA TO END BY LATER THIS
AFTERNOON/EARLY EVENING WITH CONDS SLOWLY IMPROVING TO VFR MANY
AREAS OVERNIGHT UNDER SCT/BKN CIGS.

12Z THURS THROUGH SUNDAY...MAINLY VFR CONDS EXPECTED TOMORROW
THROUGH EARLY FRIDAY AFTERNOON...THEN DETERIORATING CONDS TO
MVFR/IFR BY FRIDAY NIGHT/SATURDAY AS STRENGTHENING LOW PRESSURE
RIDES NORTHEASTWARD FROM THE GULF COASTAL STATES AND WIDESPREAD PCPN
OVERSPREADS REGION. THEN LINGERING SCT MVFR/IFR POSSBL INTO EARLY
SUNDAY AS WRAP-AROUND SHSN/LIGHT SNOWS AFFECT REGION AS SYSTEM PULLS
AWAY.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR VTZ001-
     002-005-009-016>018.
     WIND ADVISORY UNTIL 11 AM EST THIS MORNING FOR VTZ009-011-018-
     019.
     WINTER STORM WARNING UNTIL 4 PM EST THIS AFTERNOON FOR VTZ003-
     004-006>008-010.
NY...WINTER STORM WARNING UNTIL 1 PM EST THIS AFTERNOON FOR
     NYZ026>031-034-035-087.

&&

SYNOPSIS...SLW
NEAR TERM...SLW
SHORT TERM...SLW
LONG TERM...JMG
AVIATION...JMG
Hazardous weather outlook, Mar 5, 4:48 AM EST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
448 AM EST WED MAR 5 2008

NYZ026>031-034-035-087-VTZ001-002-005-016-017-061000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-WESTERN CHITTENDEN-EASTERN FRANKLIN-
EASTERN CHITTENDEN-
448 AM EST WED MAR 5 2008

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER POTENTIALLY SIGNIFICANT WINTER STORM IS EXPECTED LATE
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND/OR ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

VTZ003-004-006>008-010-061000-
ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE-
448 AM EST WED MAR 5 2008

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST
VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER POTENTIALLY SIGNIFICANT WINTER STORM IS EXPECTED LATE
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND/OR ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

VTZ009-018-061000-
WESTERN ADDISON-EASTERN ADDISON-
448 AM EST WED MAR 5 2008

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER POTENTIALLY SIGNIFICANT WINTER STORM IS EXPECTED LATE
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND/OR ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

VTZ011-019-061000-
WESTERN RUTLAND-EASTERN RUTLAND-
448 AM EST WED MAR 5 2008

...WIND ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER POTENTIALLY SIGNIFICANT WINTER STORM IS EXPECTED LATE
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND/OR ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

VTZ012-061000-
WINDSOR-
448 AM EST WED MAR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

RAIN...HEAVY AT TIMES THIS MORNING...THEN SCATTERED RAIN AND SNOW
SHOWERS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER POTENTIALLY SIGNIFICANT WINTER STORM IS EXPECTED LATE
FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND/OR ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind. Local standard time, as filed.

Strong Wind, Eastern Addison

When
March 5, 8:00 AM EST to 11:00 AM EST
Where
Eastern Addison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Strong Wind, Eastern Chittenden

When
March 5, 8:00 AM EST to 11:00 AM EST
Where
Eastern Chittenden forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Strong Wind, Eastern Rutland

When
March 5, 8:00 AM EST to 11:00 AM EST
Where
Eastern Rutland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Strong Wind, Lamoille

When
March 5, 8:00 AM EST to 11:00 AM EST
Where
Lamoille forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Strong Wind, Western Addison

When
March 5, 8:00 AM EST to 11:00 AM EST
Where
Western Addison forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Strong Wind, Western Rutland

When
March 5, 8:00 AM EST to 11:00 AM EST
Where
Western Rutland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86892, 86893, 86894, 86895, 86896, 86897.